Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 58, NWS Wilmington, NC

May 8, 2003New Hanover County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 8, 2003, 4:02 AM EDT for New Hanover County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2003, 4:02 AM EDT (08:02 UTC)
Expired
May 8, 2003, 4:45 AM EDT
In force
43 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County New Hanover County, NC

The radar

The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2003-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 906 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2003-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
906 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1203 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

947 
WUUS52 KILM 080802
SVRILM
NCC129-080845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
402 AM EDT THU MAY 8 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  NEW HANOVER COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 445 AM EDT

* AT 354 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
  WRIGHTSBORO...OR ABOUT OVER WILMINGTON...MOVING EAST AT 50 MPH.

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

LAT...LON 3437 7781 3429 7774 3417 7788 3433 7794

$$

RAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:50 AM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, May 8, 2:50 AM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
250 AM EDT THU MAY 8 2003

HIGH PRESSURE TO CONTINUE GIVING THE AREA ITS FIRST REAL DOSE OF
SUMMER INTO THE WEEKEND.  ETA SHOWING SUMMER-LIKE INSTABILITY
THROUGH THE PERIOD WITH AFTERNOON VALUES AROUND 2500 J/KG.  MODEL
GUIDANCE SHOWING LITTLE IMPETUS FOR LIFT DURING MAX HEATING
THOUGH.  ABOUT THE ONLY FOCUS THAT APPEARS TO BE AVAILABLE TODAY AND
FRIDAY IS THE RESULTANT WIND BOUNDARY AND ANY OUTFLOWS THAT MAY
RESULT FROM ISOLATED TO WIDELY SCATTERED CONVECTION.  PLAN TO
MAINTAIN SMALL POPS FOR AFTERNOON AND EVENING HOURS BOTH DAYS.

IN THE EXTENDED...GFS SHOWING A FASTER FRONTAL PROGRESSION THAN
PREVIOUSLY INDICATED...POSSIBLY ENDING PRECIPITATION BY DAYBREAK
MON. PLAN TO REDUCE OR ELIMINATE POPS IN THE MONDAY THROUGH
WEDNESDAY PERIOD.

MARINE: JUST NOT SEEING THE SCA CONDITIONS DEVELOP AS EARLIER
ANTICIPATED ON THE NRN WATERS. MODELS ALSO SEEM TO HAVE BACKED OFF ON
THE STRONGER WINDS FOR EARLY THIS MORNING...AND WW3 DATA SHOWS SEAS
NO GREATER THAN 4 FT TODAY. WILL THEREFORE DISCONTINUE THE SMALL
CRAFT ADVISORY AND GO WITHOUT ANY HEADLINES TODAY. SW FLOW WILL
CONTINUE UNTIL A COLD FRONT CROSSES THE REGION SUN NIGHT. SW FLOW
AHEAD OF THE FRONT MAY REACH SMALL CRAFT ADVISORY LEVELS ON THE NRN
WATERS. W TO NW FLOW TO FOLLOW ON MON BEHIND THE FRONT.

FCSTID =   31
PRELIMINARY NUMBERS:
ILM   89  70  87  72 /  20  20  20  20
LBT   91  68  91  70 /  20  20  20  20
FLO   91  69  91  70 /  20  20  20  20
MYR   85  71  84  72 /  20  20  20  20

.ILM...
NC...NONE.
SC...NONE.

PUBLIC: RAN
MARINE: TRA
Hazardous weather outlook, May 7, 10:28 PM EDT, 5 hours 34 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-080430-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
1028 PM EDT WED MAY 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.TONIGHT...

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS AFTER MIDNIGHT. SOME
OF THESE THUNDERSTORMS MAY BECOME STRONG...PRODUCING GUSTY WINDS AND
SMALL HAIL.

.DAYS THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NO LONGER EXPECTED TONIGHT.

JAQ

In the hours before

Special weather statement, May 7, 10:34 PM EDT, 5 hours 28 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-080330-

SEVERE WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
1034 PM EDT WED MAY 7 2003

...THREAT FOR SEVERE THUNDERSTORMS HAS DIMINISHED...

THERE IS A CHANCE FOR SHOWERS AND POSSIBLY A FEW THUNDERSTORMS AFTER
MIDNIGHT ACROSS SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH
CAROLINA. WHILE ANY THUNDERSTORM MAY BE ACCOMPANIED BY FREQUENT
LIGHTNING STRIKES...HEAVY RAIN...GUSTY WINDS AND SMALL HAIL...THE
THREAT FOR SEVERE WEATHER HAS DIMINISHED.

SKYWARN SPOTTER ACTIVATION IS NO LONGER EXPECTED TONIGHT.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ILM

JAQ

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 4:08 AM EDTSpecial Marine WarningILM97 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.